Learn how you can manage and alleviate your current side effects while actively working to prevent a relapse or secondary cancer using evidence-based, non-toxic therapies.
Click the orange button to the right to learn more.
Ototoxicity or hearing loss that is caused by chemotherapy is yet another serious side effect that, according to the research linked below, is not well studied or monitored by conventional oncology.
Once again, I believe cancer patients must be aware of this potential side effect and act accordingly. In my experience as a long-term cancer survivor living with long-term and late stage side effects, my advice is to:
Anticipate, Identify, Heal. Let me explain.
Gone are the days when the newly diagnosed cancer patient could simply turn over all the decision-making to his/her oncologist. Oncologists are knowledgeable but they do not know your priorities and your goals. You should know more about possible side effects that your oncologist does because you know your goals, lifestyle, etc.
If you are a newly diagnosed cancer patient, you should anticipate that you will develop the short, long-term and late stage side effects and especially ototoxicity.
I experienced tinnitus shortly after I completed by autologous stem cell transplant. I did not undergo cisplatin. However, I went online to search for possible therapies that might relieve the ringing in my ears.
My point is that if you understand the potential for chemo-induced hearing loss you will be able to undergo the diagnostic testing mentioned below and undergo testing and therapies accordingly.
If you develop chemotherapy-induced hearing loss you can undergo therapies shown to slow or even heal them.
I began supplementing with Pycnogenol and the ringing in my ears slowly subsided.
Keep in mind that in my experience, conventional oncology knows little about and will therefore not recommend any therapy that is not approved by the FDA.
The therapy such as Pycnogenol, can be “evidence-based” yet not be studied and approved by the FDA so your oncologist is not going to know about it.
This is not a criticism but simply an acknowledgment of how oncology works in the United States.
Do you have cancer? Are you about to undergo cisplatin? Are you experiencing tinnitus aka ringing in your ears? Scroll down the page, post a question or comment and I will reply to you ASAP.
To learn more about chemotherapy induced hearing loss and tinnitus, read the posts linked below-
“Cisplatin is a bedrock of cancer management and one of the most used chemotherapeutic agents in the treatment of:
Approximately 500,000 patients diagnosed annually with these cancer types in the United States could be candidates for treatment with cisplatin. There is a 5-fold increase in the risk of hearing impairment or ototoxicity with cisplatin, which can manifest as ringing in the ear (tinnitus), high-frequency hearing loss, and at late stages, a decreased ability to hear normal conversation.
More than half of adult and pediatric patients with cancer treated with cisplatin developed hearing impairment with major impact on patients’ health-related quality of life. A considerable evidence gap persists regarding the burden and effective prevention and interception strategies for cisplatin-induced ototoxicity, especially in adult patients with cancer…
The incidence of ototoxicity induced by cisplatin has been estimated to be 36% of adult patients with cancer and 40%-60% of pediatric patients.2–4…
The receipt of cisplatin is associated with a 5-fold increase in the risk of hearing impairment, and the incidence and severity are cumulative with exposure. Ototoxicity can manifest as tinnitus, hearing loss in the high-frequency range (4,000 to 8,000 Hz), or at late stages, a decreased ability to hear in the lower-frequency normal conversation range.
It can occur during or after treatment and can be unilateral or bilateral affect both ears. Usually, hearing loss can start at higher frequencies in the beginning and can be permanent.5,6 In fact, severe ototoxicity with deafness has been reported even after a single cycle of cisplatin.7Hence, monitoring and early identification of cisplatin-induced hearing loss are crucial to prevent detrimental impact on hearing and thereby the quality of life (QoL)…
There is no standard and commonly accepted definition of cisplatin-induced ototoxicity in the adult oncology field. This is because the assessment is conducted by various means and there is no standardized criterion.
There is no reliable estimate of the prevalence of ototoxicity in adult patients with cancer because of lack of proper monitoring. However, in pediatric patients, where monitoring is better adopted, it is estimated that 40%-60% of patients treated with cisplatin will develop some degree of hearing impairment.3,4
Also, many strategies to minimize or treat cisplatin-induced ototoxicity have been postulated, but to date, to our knowledge, none have been approved in the adult population by the Food and Drug Administration (FDA)…
The strategy used in the Comprehensive Ototoxicity Monitoring Program for Veterans Affairs (COMP‐VA) study, which is a comprehensive ototoxicity monitoring program developed for VA patients receiving cisplatin, is very noteworthy in this regard.
The program used an individualized pretreatment prediction model to estimate the likelihood of hearing shift in patients scheduled to receive cisplatin along with both manual and automated hearing testing using a portable audiometer appropriate for use on the chemotherapy unit during treatment…